Oklahoma, 2004

Flash Flooding in Oklahoma, July 29, 2004

July 29, 2004 · NWS OUN · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 6:41 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 6:41 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT WED JUL 28 2004

.DISCUSSION...
LOTS GOING ON THIS EVENING.  MCV MOVING EAST FROM NEAR KCDS..WITH
LLJ ALREADY INCREASING TO ABOVE 30 KTS CENT OK PER PROFILERS.
COPIOUS PRECIPITABLE WATER ON EVENING SOUNDINGS FROM OUN/FWS FEEDING
INTO FRONTAL ZONE SAGGING SWD FROM KS..AND AHEAD OF MCV.  RESULT
SHUD BE DEVELOPMENT OF A RATHER LARGE RAIN SHIELD AGAIN NEXT SEVERAL
HOURS..WITH STRONG MESOSCALE ASCENT FAVORABLE FOR MORE LOCALLY HEAVY
RAINFALL. RECENT REDEVELOPMENT BETWEEN KOKC/KSPS MAY BE BEGINNING OF
THIS. PARTICULARLY HEAVY RAINFALL RATES ARE POSSIBLE WITHIN
MCV-SCALE DEFORMATION ZONE ON N/NE FLANK OF CIRCULATION
OVERNITE..AND HAVE EXPANDED FLASH FLOOD WATCH WELL NWD INTO OK AHEAD
OF THIS FEATURE IN ANTICIPATION OF THIS.

WILL ALSO NEED TO KEEP A VERY CLOSE EYE ON CELLULAR DEVELOPMENT LAST
HOUR JUST SE OF OUN WHERE 0-1 KM SHEAR VALUES ARE NEAR 30 KTS ALONG
WITH DEEP LAYER SHEAR OF 30-35 KTS AND NEARLY SATURATED/TROPICAL
THERMODYNAMIC PROFILES. KTLX DATA SHOWS CELL IN SRN POTT
COUNTY HAS BEEN ROTATING..AND ADDITIONAL MINI-SUPERCELLS/WEAK
TORNADOES ARE NOT OUT OF THE QUESTION IN THIS TYPE OF ENVIRONMENT.
UPDATES OUT ASAP.
 MILLER

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THRU NOON THURSDAY EAST OF A
     MEDFORD/KINGFISHER/EL RENO/CHICKASHA/FT SILL/RANDLETT LINE.
TX...FLASH FLOOD WATCH THRU NOON THURSDAY BAYLOR/ARCHER/CLAY
     COUNTIES.

&&
--------------------------
345 PM CDT WED JUL 28 2004

.DISCUSSION...
IMPRESSIVE RAINFALL AMOUNTS THIS MORNING IN PORTIONS OF NORTH
TEXAS.  7.55 INCHES MEASURED NEAR BENJAMIN AND 7.20 INCHES REPORTED
AT ARCHER CITY.  NUMEROUS ROADS REPORTED WITH HIGH WATER OR CLOSED
DUE TO FLOODING.  WILL ISSUE FLASH FLOOD WATCH FOR THE FOUR COUNTIES
AFFECTED BY THE VERY HEAVY RAIN THIS MORNING. HEAVY RAIN/FLOODING
MAY BE A CONCERN IN OTHER AREAS AS WELL TONIGHT... BUT FLASH FLOOD
GUIDANCE VALUES ARE RELATIVELY HIGH AND THE SPECIFIC GEOGRAPHY THAT
MAY BE AFFECTED IS UNCERTAIN... SO WILL CONFINE WATCH TO THESE FOUR
COUNTIES /SEE BELOW/.

THE AREA OF RAIN MOVING THOUGH SOUTH CENTRAL OKLAHOMA AND NORTH
CENTRAL TEXAS WILL CONTINUE TO MOVE EAST AND GIVE AREAS OF CENTRAL
AND SOUTHEAST OKLAHOMA PERIODS OF MODERATE RAIN.  MORE CONVECTION
HAS BEEN DEVELOPING IN THE PANHANDLES AND JUST SOUTH OF OUR NORTH
TEXAS COUNTIES. THESE WILL BECOME MORE WIDESPREAD AND GIVE HIGH
CHANCES OF RAIN OVER MOST OF THE AREA.  STORMS WILL CONTINUE INTO
THURSDAY WITH POPS DECREASING TO SLIGHT CHANCE/CHANCE AFTER THIS. AT
LEAST SLIGHT CHANCE POPS STILL LOOK GOOD THROUGH SATURDAY NIGHT OR
SUNDAY AS UPPER FLOW TRANSITIONS INTO A NORTHWEST FLOW PATTERN. BUT
RIDGE STRENGTHENS EARLY IN THE WORK WEEK REDUCING RAIN CHANCES AND
TURNING UP THE HEAT AGAIN.

&&

...SPEG.
Hazardous weather outlook, Jul 28, 11:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 28 2004

OKZ004>048-050>052-TXZ083>090-291200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
WIDESPREAD RAIN AND THUNDERSTORMS WILL EXPAND ACROSS THE AREA TODAY
AS A MID LEVEL TROUGH APPROACHES THE AREA. ADDITIONAL THUNDERSTORMS
COULD DEVELOP OVER WESTERN KANSAS...AND THE OKLAHOMA AND TEXAS
PANHANDLES ALONG A SURFACE TROUGH...WHICH COULD THEN MOVE INTO THE
AREA. ALTHOUGH THUNDERSTORMS ARE EXPECTED...INSTABILITY AND VERTICAL
WIND SHEAR WILL REMAIN TOO WEAK TO SUPPORT SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS CAUSED SIGNIFICANT FLOODING PROBLEMS THIS MORNING
ACROSS SOUTHERN PARTS OF KNOX...BAYLOR...AND ARCHER COUNTIES...WITH
4 TO 8 INCHES REPORTED IN SOME AREAS. RAIN INTENSITY IS EXPECTED TO
DIMINISH THIS AFTERNOON...BUT RAIN MAY LINGER IN SOME AREAS FOR MOST
OF THE DAY...ALLOWING FLOODING TO PERSIST AND OR DEVELOP. REFER TO
THE LATEST FLOOD WARNINGS AND FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ACROSS THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

The radar

The Norman radar (KTLX), 97 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
July 29, 2:00 AM CST to 8:00 AM CST
Where
Murray County, 6 mi SW of Davis
Reported by
NEWSPAPER
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

During the late evening and early morning of July 28-29, multiple rounds of thunderstorms produced rainfall totals of 3 to 6 inches over parts of Murray county in south central Oklahoma. The heavy rainfall produced flash flooding and nuisance flooding in several places, including in the Arbuckle Mountains in Turner Falls Park near Davis, OK. Up to 6 inches of rain fell in the area, and Turner Falls Park was closed for at approximately 24 hours beginning at 2:00 am CST on July 29 as water levels in some streams and creeks including Honey Creek were raised 1 to 4 feet in some places. Floodwaters covered some roads during the event, and about 120 campers were unable to use their vehicles due to the high water. Two picnic tables were washed away, and the strong currents and high waters also covered beaches and closed two swimming areas in the park.

Flash Flood, Murray

When
July 29, 3:00 AM CST to 9:00 AM CST
Where
Murray County, Sulphur
Reported by
NEWSPAPER
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Multiple rounds of thunderstorms produced rainfall totals of 3 to 6 inches over parts of Murray county in south central Oklahoma. The Chickasaw National Recreation Area near Sulphur, OK saw flash flooding during the early morning of July 29, as a low water bridge in the park was covered with floodwaters and debris. In addition, Shepherd Lane west of Sulphur was closed after a tinhorn along the roadside washed out and created a large hole in the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414162, 5414228.